Montana, 2011Hail and Damaging Winds in Montana, August 31, 2011
August 31, 2011 · NWS GGW · 15 events in 6 counties and zones
A very unstable atmosphere and strong shear interacted with an upper-level disturbance to produce morning, afternoon, and evening periods of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable atmosphere and strong shear interacted with an upper-level disturbance to produce morning, afternoon, and evening periods of severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 30, 8:07 PM MST, 6 hours 8 minutes earlier.
Area forecast discussion, Aug 30, 8:07 PM MST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
907 PM MDT TUE AUG 30 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
UPDATE...STORMS HAVE BEEN FIRING ALONG FRONTAL BOUNDARY ACROSS
CENTRAL MONTANA AND SW SASKATCHEWAN THIS EVENING. WITH SOUTHWEST
FLOW ALOFT OVER MONTANA AT THIS TIME THE FRONT WILL BE SLOW TO
MOVE EAST OVERNIGHT. THE SE ZONES SHOULD STAY DRY OVERNIGHT. A FEW
OF THESE STORMS MAY FIND THEIR WAY INTO THE NORTHERN AND WESTERN
ZONES OF THE FORECAST AREA OVERNIGHT. WILL MAINTAIN A SLIGHT
CHANCE FOR NOW. REDUCED CLOUD COVER IN THE SE TO MOSTLY CLEAR IN
THE UPDATE. FORRESTER
PREVIOUS SHORT TERM...
A LONG WAVE UPPER LEVEL TROUGH MOVING INTO THE WEST WILL NUDGE A
COLD FRONT INTO NORTH CENTRAL AND EASTERN MONTANA TONIGHT...SO
WILL MAINTAIN CHANCE POPS FOR RAIN SHOWERS AND THUNDERSTORMS
OVERNIGHT. BY WEDNESDAY MORNING THE COLD FRONT WILL BEGIN ITS PUSH
ACROSS NORTHEAST MONTANA. BEFORE THE FRONT GETS HERE...A LEE
SURFACE TROUGH SETTLES OVER THE AREA WHICH INCREASES INSTABILITY.
LATEST GUIDANCE SUGGEST CAPE OF AROUND 1500 J/KG WAITING FOR THE
FRONT WHICH WILL BREAK THE INVERSION CAP. IN ADDITION VERTICAL
SHEAR WILL SUPPORT DEVELOPMENT OF STORMS. EXPECT SOME VIGOROUS
STORMS WITH HAILS AND STRONG WINDS...ALONG WITH SIGNIFICANT RAIN
UNDER AND BEHIND THE FRONT. HIGH POPS WEDNESDAY NIGHT STILL LOOK
GOOD FOR POST FRONTAL RAIN. BUT INVERTED SURFACE TROUGH SHOULD
PUSH THE BULK OF PRECIPITATION NORTH INTO CANADA. ADDED POSSIBLE
SEVERE WORDING TO WX WHICH IS SUPPORTED BY THE SPC CONVECTIVE
OUTLOOK FOR DAY 2 WHERE THEY PLACED MOST OF NORTHEAST MONTANA
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
LATE WEDNESDAY NIGHT WITH THE FRONT HAVING MOVED ON INTO NORTH
DAKOTA...SHOWERS SHOULD DIMINISH RAPIDLY. A SIGNIFICANT FEATURE OF
THE FRONT IS THE COOL AIR BEHIND IT. AFTER THE TROUGH SLIDES
ACROSS THE ZONES THURSDAY...FLOW ALOFT VEERS TO THE NORTHWEST.
EXPECT TEMPERATURES TO BEGIN TO TREND LOWER...TO AROUND 15*F LOWER
THAN TEMPERATURES ON WEDNESDAY. SCT
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
VERY FEW CHANGES AGAIN TO THE LONG TERM...WITH A FEW SHORTWAVES
AFFECTING THE AREA LEADING INTO THE WEEKEND AND UPPER RIDGING
BUILDING IN THEREAFTER. THE ECMWF AND GFS SEEM TO BE HINTING THAT
UPPER RIDGING NEXT WEEK MAY BECOME MORE AMPLIFIED AND MAY RAISE
HIGH TEMPS UP A BIT. SOME MINOR TWEAKS HERE AND THERE TO
TEMPERATURES WINDS AND POPS TO MATCH GUIDANCE CONSENSUS...OTHERWISE THE
FORECAST APPEARS ON TRACK.
ONE CHANGE TO NOTE...POPS WERE DROPPED SLIGHTLY FOR THE 06Z FRIDAY
THROUGH 00Z SATURDAY TIMEFRAME. IN BETWEEN SHORTWAVES...IT APPEARS AS
BRIEF UPPER RIDGING WILL CREATE DRIER CONDITIONS FOR THE REGION AS
SUGGESTED BY THE ECMWF AND GFS. THE PREVIOUS DISCUSSION DID NOTE
THAT THE SECOND WAVE WILL HAVE LESS MOISTURE...BUT KEPT POPS IN
MOSTLY FOR THE NORTHERN ZONES AS GUIDANCE SUGGESTS THAT THESE
AREAS WILL HAVE THE GREATEST CHANCE FOR PRECIP. AFTER THE RIDGE
MOVES IN...DRY CONDITIONS WILL PREVAIL ALONG WITH STEADILY
INCREASING TEMPERATURES INTO NEXT WEEK. BARNWELL
PREVIOUS LONG TERM DISCUSSION...THE LONG TERM BEGINS AS A
SHORTWAVE EXITS THE REGION THURSDAY NIGHT AND MOVES INTO NORTH
DAKOTA. THINGS WILL DRY OUT FOR A BRIEF PERIOD OF TIME UNTIL
FRIDAY AFTERNOON WHEN ANOTHER SHORTWAVE COLD FRONT COMBO SLIDES
SOUTHEASTWARD OUT OF SASKATCHEWAN AND CLIPS NORTHEAST MONTANA.
MOISTURE WILL BE LIMITED WITH THIS WAVE BUT WILL LEAVE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS NORTH OF THE MISSOURI RIVER. I
EXPECT ANY MOISTURE WITH THIS SYSTEM TO REMAIN ACROSS THE NORTHERN
ZONES SO I LEFT THE SOUTHERN ZONES DRY.
FRIDAY NIGHT THE SHORTWAVE WILL EXIT TO THE EAST AND FROM THAT
POINT ON EASTERN MONTANA WILL DRY OUT AND THINGS SHOULD REMAIN DRY
THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE COOL ON
FRIDAY AND SATURDAY. THINK UPPER 60S TO THE MID 70S ACROSS MOST OF
THE REGION...WHICH IS BELOW CLIMATOLOGY. AN UPPER RIDGE BEGINS TO
BUILD INTO WESTERN MONTANA LATE ON SATURDAY WHICH WILL RETURN THE
TEMPERATURES BACK TO CLIMATOLOGY OR SLIGHTLY ABOVE CLIMO FOR THE
BEGINNING OF NEXT WEEK. RSMITH
&&
.AVIATION...
EXPECT VFR CONDITIONS FOR THE REGION INTO THE OVERNIGHT AND EARLY
MORNING HOURS. DURING THE DAY ON WEDNESDAY...A CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL MOVE IN TO THE REGION. BRIEF PERIODS OF MVFR OR
IFR CONDITIONS MAY POP UP...DEPENDING ON THE STRENGTH OF THE
STORMS. OTHERWISE...EXPECT WINDS AROUND 5 TO 12 MPH OUT OF THE
EAST AND SOUTHEAST BEFORE YET ANOTHER FRONTAL PASSAGE LATE
WEDNESDAY EVENING INTO THURSDAY. BARNWELL
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
In the hours before
Local storm report, Aug 30, 11:28 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1228 AM MDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST WINNETT 47.00N 108.35W
08/30/2011 E41 MPH PETROLEUM MT MESONET
&&
METZGERSpecial weather statement, Aug 30, 11:52 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1252 AM MDT WED AUG 31 2011
MTZ016-017-022-310745-
GARFIELD-PHILLIPS-VALLEY-
1252 AM MDT WED AUG 31 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 145 AM MDT.
AT 1248 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DODSON TO 14 MILES
NORTHEAST OF DEVILS CREEK REC AREA TO 7 MILES WEST OF BRUSETT...AND
MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. WIND GUSTS OF 45 MPH HAVE BEEN
REPORTED IN NORTHERN PETROLEUM COUNTY.
LOCATIONS IN THE ADVISORY INCLUDE...
BRUSETT...
MALTA...
HELL CREEK REC AREA...
SACO...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4856 10712 4782 10634 4731 10644 4733 10718
4851 10835
TIME...MOT...LOC 0650Z 269DEG 30KT 4844 10815 4778 10745
4740 10738
METZGER/PROTON
WEATHER.GOV/GLASGOWLocal storm report, Aug 31, 12:03 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
103 AM MDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST 35 SW MALTA 48.00N 108.41W
08/31/2011 M51 MPH PHILLIPS MT MESONET
&&
METZGERSpecial weather statement, Aug 31, 12:46 AM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
146 AM MDT WED AUG 31 2011
MTZ016-017-022-023-059-061-310845-
GARFIELD-MCCONE-PHILLIPS-VALLEY-
146 AM MDT WED AUG 31 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
VALLEY COUNTY IN NORTHEAST MONTANA...
EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
WESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 245 AM MDT.
AT 139 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF SACO TO 9 MILES WEST OF DUCK CREEK REC AREA TO 10 MILES EAST OF
JORDAN...AND MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH
HAVE BEEN REPORTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS
LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
HINSDALE...
DUCK CREEK REC AREA...
FORT PECK... GLASGOW AND TAMPICO...
GLASGOW...
ROCK CREEK REC AREA...
FORT PECK LAKE...
NASHUA...
SAINT MARIE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4806 10584 4802 10584 4803 10580 4798 10574
4725 10575 4725 10679 4798 10680 4867 10767
4867 10660
TIME...MOT...LOC 0743Z 270DEG 29KT 4860 10744 4798 10666
4734 10665
METZGER/PROTON
WEATHER.GOV/GLASGOWLocal storm report, Aug 31, 1:29 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
229 AM MDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND GST 7 SE DEVILS CREEK RECRE 47.56N 107.53W
08/31/2011 M42 MPH GARFIELD MT MESONET
&&
METZGERSpecial weather statement, Aug 31, 1:53 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
253 AM MDT WED AUG 31 2011
MTZ018-061-311000-
DANIELS-VALLEY-
253 AM MDT WED AUG 31 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN DANIELS COUNTY IN NORTHEAST MONTANA...
UNTIL 400 AM MDT.
AT 250 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF OPHEIM...MOVING NORTHEAST
AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
RICHLAND...
PEERLESS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4885 10545 4857 10656 4858 10663 4872 10673
4901 10589 4900 10555
TIME...MOT...LOC 0853Z 245DEG 41KT 4870 10648
METZGER/PROTON
WEATHER.GOV/GLASGOWThunderstorm Wind, Valley
- When
- August 31, 2:15 AM MST
- Where
- Valley County, 5 mi S of Opheim
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $17,000
- Reported by
- Public
- Coordinates
- 48.778, -106.400
Public reported a 60-foot radio tower bent in half and 4-inch diameter tree limbs broken. Wind gusts of 85 mph estimated from EF-scale toolkit.
Thunderstorm Wind, Valley
- When
- August 31, 5:41 PM MST
- Where
- Valley County, 0.6 mi NNE of Glasgow
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.208, -106.625
Glasgow ASOS measured a 61 mph wind gust.
Thunderstorm Wind, McCone
- When
- August 31, 5:51 PM MST
- Where
- McCone County, 2.41 mi WSW of Ft Peck Lake Handar
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.010, -106.400
Mesonet measured a 66 mph wind gust.
Thunderstorm Wind, Valley
- When
- August 31, 6:00 PM MST
- Where
- Valley County, 12 mi SSE of Opheim
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 48.690, -106.299
Observer also measured sustained winds between 40 and 60 mph.
Thunderstorm Wind, Valley
- When
- August 31, 6:13 PM MST
- Where
- Valley County, 9 mi SSW of Lustre
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.260, -105.975
Spotter measured a 71 mph wind gust.
Hail, Valley
- When
- August 31, 6:13 PM MST
- Where
- Valley County, 9 mi SSW of Lustre
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.260, -105.975
Spotter reported penny- to nickel-sized hail stones.
Thunderstorm Wind, Richland
- When
- August 31, 6:20 PM MST
- Where
- Richland County, 6 mi W of Enid
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.700, -104.909
Spotter estimated 60 mph wind gusts and reported pea-sized hail stones.
Thunderstorm Wind, McCone
- When
- August 31, 6:30 PM MST
- Where
- McCone County, 14.89 mi NNE of Vida
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -105.380
Spotter estimated 70 to 80 mph wind gusts.
Hail, McCone
- When
- August 31, 6:30 PM MST
- Where
- McCone County, 14.89 mi NNE of Vida
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -105.380
Spotter reported slushy penny-sized stones.
Thunderstorm Wind, Roosevelt
- When
- August 31, 6:35 PM MST
- Where
- Roosevelt County, 18.31 mi E of Bredette
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.500, -104.900
Spotter estimated wind gusts of 70 mph.
Hail, Roosevelt
- When
- August 31, 6:35 PM MST
- Where
- Roosevelt County, 18.31 mi E of Bredette
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.500, -104.900
Spotter reported small amounts of penny-sized hail stones.
Thunderstorm Wind, Roosevelt
- When
- August 31, 6:53 PM MST
- Where
- Roosevelt County, Wolf Pt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.100, -105.650
ASOS measured sustained winds at 44 mph with a gust of 58 mph.
Thunderstorm Wind, Daniels
- When
- August 31, 6:55 PM MST
- Where
- Daniels County, 1 mi NW of Scobey
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.810, -105.436
Hail, Sheridan
- When
- August 31, 7:14 PM MST
- Where
- Sheridan County, 1 mi E of Reserve
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 48.600, -104.428
Storm chaser reported quarter-sized hail mixed with heavy rain.
Hail, Sheridan
- When
- August 31, 7:25 PM MST
- Where
- Sheridan County, 5 mi S of Reserve
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.528, -104.450
Public estimated penny-sized hail stones.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 31, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 31, 2011$155,000 · 1.75 in hail · 22 events
- Heat in Missouri, August 31, 20112 injured · 29 events
- Heat in Illinois, August 31, 201117 events
- Damaging Wind in Arizona, August 31, 2011$20,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 20113 events
- Hail and Damaging Wind in Montana, August 31, 20111.75 in hail · 2 events
- Waterspout in South Atlantic Coastal Waters, August 31, 20111 event
- Damaging Wind in Wyoming, August 31, 201151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349535, 346226, 346227, 346231, 346232, 346933, 346233, 346234, 346935, 346235, 346936, 346236, 346237, 346224, 346225.